Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Epilepsy

Dilantin and WBC

11/23/2009

Question:

I understand that a side effect of dilantin can be a lowered WBC. My WBC count has been at 3-3.5 on 2 seperate checks in the last 6 months. I have no other side effects--feel good. At what WBC level is it appropriate to discontinue Dilantin (I am on 300 at bedtime and my level is consistently 13-16)?

Answer:

Dilantin (and other seizure medications) can cause the white blood cell count to be lower than normal. Most of the time this does not cause problems (the count is only mildly low) but in rare instances (less than 1 in 250,000 cases) the reduction can be significant and severe. If someone has low white counts, we typically follow the counts with periodic blood testing.

For more information:

Go to the Epilepsy health topic, where you can:

Response by:

David M Ficker, MD David M Ficker, MD
Associate Professor
College of Medicine
University of Cincinnati